Any hope for lipo
Mar 24, 2002
Dear Doc, I am on Neviripine, 3TC, D4T, Abacavir. Viral load below 50. I believe I have some degree of resitance to 3tc and Azt from low viral load reading(2020) when I was only on those drugs back in 1996. The info coming from the Dr, in Australia (Karr) seems to point to lipo and D4T. I have lipo. Would switching to a combo like Viread, Abacavir, Neviripine be any better for the lipo. Would it be strong enough considering my past drug history. Thank you for all your work in this field you are poviding a life saving service. Your a good man. W in Toronto
Response from Dr. Cohen
Thanks W - I appreciate the kind words.
Studies done recently do suggest that if some who are on d4T make a change there can be some improvement. But the improvements seen in three different studies after about 6 months were subtle - sometimes so subtle as to be noted by machine testing but not apparent to the eye. So it is possible a change may be disappointing - or it simply may take a long time to see anything with a change in meds.
So - what change to make? You mention one possibility - to use viread/tenofovir instead of d4T since you are already on abacavir - abacavir was the drug that was studied as the one to switch to in most studies. You also proposed to stop the 3TC - and it may be safer to keep that med on if you make this change since 3tc may still be helping here and unclear it is unclear if viread would be as potent as two meds. The problem is that we have no info about how much improvement you would see after such a change - but it is a reasonable change to make based on what we do know so far about viread.
The other option to consider is a bigger discussion - which is based on what type of lipodystrophy you have. There are two general "types" - one is excess fat in the belly, while the other is loss of fat in the face/arms/thighs. Many have both types. It seems that the switches mentioned above may only address the fat loss, not the fat gain. But people who are on just protease inhibitor combinations may also have a low risk of developing fat loss - and so another option under study is to change to a combo based instead on two protease inhibitors as this may also allow some recovery of the fat loss. However - this option is less studied, and would not be as attractive if you have reasons to not be on a PI - like fat accumulation in the belly, or other concerns.
Whatever you do - be patient - these changes are slow...
Hope that helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Diarrhea After Swallowing Sperm Sign Of HIV AIDS
- Itchy Skin After Anal Sex Condom Broke Sign Of HIV AIDS
- Can You Get Genital Warts If You've Never Had Sex?
- What Does It Mean When You Are Exposed To A Std?
- 4th Generation Elisa 6 Months Conclusive
- Can You Get HIV From Sharing Foods Or Drinks?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.